Heavy Rain, Douglas
- When
- August 1, 6:01 PM CST to August 2, 5:46 AM CST
- Where
- Douglas County, 0.48 mi E of Hawthorne
- Reported by
- COOP Observer
- Coordinates
- 46.500, -91.860
Rainfall was 3.25 inches since 701 PM CDT the previous evening.
A stationary front remained across central Minnesota and central Wisconsin early August 1st. Weak low pressure moved eastward along the front, bringing tropical moisture as it crossed the upper St Croix Valley early August 2nd, triggering severe thunderstorms with very heavy rain through August 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A stationary front remained across central Minnesota and central Wisconsin early August 1st. Weak low pressure moved eastward along the front, bringing tropical moisture as it crossed the upper St Croix Valley early August 2nd, triggering severe thunderstorms with very heavy rain through August 2nd. Rainfall amounts of 3 to 5 inches was common. Flooding resulted in the Nemadji River basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 1, 5:56 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
656 PM CDT MON AUG 1 2011
.AVIATION...00Z TAF ISSUANCE
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN MN LATER THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. MVFR CIGS AND VSBYS MAY ACCOMPANY
THE STORMS THIS EVENING. LOW CLOUDS AND FOG MAY DEVELOP BEHIND THE
FRONT BY THE MORNING ALSO HELPING LOWER VISBYS AND CIGS.
&&
.PREV DISCUSSION... /ISSUED 347 PM CDT MON AUG 1 2011/
DISCUSSION...FLASH FLOODING AND SEVERE STORMS ARE MAIN FOCUS.
AT 330 PM...SKIES WERE CLEARING FROM THE NORTH...WHILE THE
RAINFALL AREA FROM LAST NIGHT FINALLY MOVED SOUTH OF THE CWA. NEW
STORMS HAD DEVELOPED ACROSS NW/WC MN AND WERE MOVING INTO THE
BRAINERD LAKES REGION. TEMPERATURES RANGED FROM THE MIDDLE TO
UPPER 70S IN THE SOUTH TO THE MIDDLE 80S IN THE NORTH. DEWPOINTS
RANGED FROM THE 50S IN THE ARROWHEAD TO THE LOWER 70S SOUTH.
STARTING TO BECOME VERY CONCERNED ABOUT THE POTENTIAL FOR FLASH
FLOODING ACROSS THE NORTHLAND OVERNIGHT. HPC HAS PLACED US IN A
RISK FOR EXCESSIVE RAINFALL WITH A MODERATE TO HIGH RISK OF
EXCEEDING FLASH FLOOD GUIDANCE. THE MODELS ARE ALL OVER THE PLACE
IN TERMS OF QPF AS IS TO BE EXPECTED...BUT THE 4KM NMM WRF IS
ACTUALLY HANDLING THE CURRENT PRECIPITATION QUITE WELL! IN
GENERAL...WILL USE A BLEND OF MODEL SOLUTIONS...WITH AN EMPHASIS
ON THE CONVECTIVE MODE AND QPF AREA OF THE 4KM NMM WRF. ALSO
CONCERNED ABOUT THE POTENTIAL FOR A DAMAGING WIND EVENT/DERECHO
OVERNIGHT...AND WILL INCLUDE MENTION OF SEVERE IN THE EVENING
ZONES/GRIDS.
IN TERMS OF FLASH FLOOD POTENTIAL...AM CONCERNED THAT TROPICAL
MONSOONAL MOISTURE WILL COMBINE WITH FAIRLY POTENT SHORTWAVE THAT
WILL MOVE ACROSS THE REGION OVERNIGHT. PRECIPITABLE WATER VALUES
ARE EXPECTED TO PEEK CLOSE TO 2.45 INCHES. H85 DEWPOINTS ARE
ACTUALLY AROUND 20C. THE COMBINATION OF THE TROPICAL
MOISTURE...THE STRONG SHORTWAVE AND H85 LOW...AND THE POSITION OF
THE WARM FRONT SOUTH OF THE AREA COULD COMBINE TO PRODUCE AN
EXPLOSIVE SITUATION FOR HEAVY RAIN AND THUNDERSTORMS. CONTEMPLATED
KEEPING SOME AREAS OUT OF THE FLASH FLOOD WATCH...INCLUDING THE
KINL AREA AND OUR SOUTHERN TIER OF COUNTIES...BUT CONFIDENCE IN
LOCATION OF HEAVY RAIN NOT ALL THAT HIGH AT THIS POINT. WE ARE
CONFIDENT THAT THERE WILL BE A PROLIFERATION OF SHOWERS AND
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING...AND WE ARE
CONFIDENT THAT SOMEWHERE IN THE CWA WILL SEE EXCESSIVE RAINFALL.
WE ARE JUST NOT COMFORTABLE AT THIS POINT TRYING TO PINPOINT THE
EXACT LOCATIONS DUE TO MODEL DIFFERENCES AND POTENTIAL FOR
CONVECTION SOUTH OF THE AREA TO STEAL MOISTURE. WOULD NOT BE
SURPRISED TO SEE SOME RAINFALL AMOUNTS OF UPWARDS OF 4 TO 6
INCHES...WITH WIDESPREAD 1 TO 2 INCHES.
MUCH DRIER AND MORE STABLE AIR WILL PUSH ACROSS THE CWA ON
TUESDAY...BRINGING A DECREASE IN CLOUDS AND PRECIPITATION FROM NW
TO SE. THE WEATHER SHOULD GENERALLY BE DRY THROUGH WEDNESDAY NIGHT
BUT A FEW SHOWERS AND STORMS COULD DEVELOP WEDNESDAY NIGHT AND
THURSDAY.
TEMPERATURES OVERNIGHT WILL BE VERY WARM...WITH LOWS IN THE UPPER
60S INTO THE 70S. OTHERWISE...MUCH OF THE REST OF THE WEEK WILL
SEE FAIRLY NORMAL TEMPS...ALBEIT A BIT WARMER THAN NORMAL.
EXTENDED...THURSDAY NIGHT THROUGH NEXT MONDAY. A FAST ZONAL FLOW
ALOFT...LATE IN THE WEEK THROUGH EARLY THE FOLLOWING WEEK...WILL
BRING A SERIES OF SHORT WAVES ACCOMPANIED BY WEAK AND FAST MOVING
COLD FRONTS. MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONLY
HAVE LIMITED MOISTURE TO WORK WITH. WITH SLOWLY FALLING
HEIGHTS...AND EVENTUALLY VEERING UPPER WINDS AS THE FOLLOWING WEEK
GETS UNDERWAY...A LONG TERM COOLING TREND WILL CONTINUE. HIGHS
WILL ONLY REACH THE 70S AT THE END OF THE PERIOD.
&&
.POINT TEMPS/POPS...
DLH 65 82 57 80 / 80 20 10 10
INL 66 81 47 82 / 80 20 10 10
BRD 71 87 58 83 / 80 10 10 10
HYR 71 90 60 87 / 80 40 10 10
ASX 71 83 60 82 / 80 40 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MNZ010>012-018>021-
025-026-033>038.
WI...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WIZ001>004-006>009.
LS...NONE.
&&
SHORT TERM...DAP
EXTENDED....EOM
AVIATION...HLUCHANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 352 PM CDT MON AUG 1 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 352 PM CDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE ACROSS THE NORTHLAND LATE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE STORMS MAY ALSO PRODUCE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA OVERNIGHT. SEE THE LATEST FLOOD WATCH PRODUCTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FLASH FLOOD WATCH WILL CONTINUE THROUGH MIDDAY TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...AND AGAIN FROM THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-021030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 352 PM CDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE ACROSS THE NORTHLAND LATE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...AND AGAIN FROM THURSDAY THROUGH MONDAY. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT MON AUG 1 2011
MNZ034>038-012245-
CARLTON/SOUTH ST. LOUIS-CROW WING-NORTHERN AITKIN-PINE-SOUTH AITKIN-
459 PM CDT MON AUG 1 2011
...THUNDERSTORMS MOVING ACROSS THE NORTHLAND...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS ACROSS AITKIN COUNTY...MOVING SOUTHEAST
AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BIG SANDY LAKE... RICE LAKE...
MCGREGOR... BALSAM... WRIGHT...
TAMARACK...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4596 9295 4605 9308 4614 9306 4615 9322
4657 9380 4700 9366 4692 9261
STEWARTThe Duluth radar (KDLH), 46 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Rainfall was 3.25 inches since 701 PM CDT the previous evening.
Numerous large trees were blown down in the village.
Trees were down in several areas along Highway A from Solon Springs to County Road B.
Numerous trees were blown down across the area. Downed trees were blocking Highway 48; some trees came down on cars and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342089, 342098, 342099, 342100.